Hail, Plymouth
- When
- June 15, 12:24 PM CST to 12:25 PM CST
- Where
- Plymouth County, Remsen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.820, -95.980
Weakly organized storms developed along a cold front during the afternoon, with 2000-2500 J/kg MLCAPE and deep layer shear of up to 25 knots. There were isolated occurrences of strong winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Weakly organized storms developed along a cold front during the afternoon, with 2000-2500 J/kg MLCAPE and deep layer shear of up to 25 knots. There were isolated occurrences of strong winds and hail. An additional post-frontal isolated storm developed during the evening and contained strong and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 5:23 AM CST, 7 hours 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 623 AM CDT Sat Jun 15 2019 .SHORT TERM...(Today and Tonight) Issued at 408 AM CDT Sat Jun 15 2019 The near term features a very active period with scattered showers and thunderstorms and a potential for a few strong to severe thunderstorms. Moderate instability and theta-e advection have caused some elevated thunderstorms early this morning as a weak surface low moves through the forecast area. Hi-Res models are not handling current showers/thunderstorms well. However, the consensus suggest storms weakening or dissipating early this morning. Have leaned towards HRRR/HRRR-EXP, which indicate potential for precipitation along the Missouri River through 7-9 AM CDT. As the aforementioned surface low slowly moves east into MN and IA, an upper shortwave trough digs south into the region this afternoon. The interaction of this forcing is the main focus for the development of thunderstorms. It will all depend on the location of the frontal boundary. Latest HRRR and HRRR EXP models bring the front along and east of Highway 71, while the NAM solutions bring the front close the I-29. While confidence is moderate on the location of the front, confidence is increasing on the potential of a few strong to severe storms. MUCAPE values around 1500-3000 J/kg along with increasing surface dewpoints (around mid-60s) and steep lapse rates will provide the ingredients for the development of strong thunderstorms early this afternoon. The 0-6km bulk shear vector is weak (~25 knots); however unidirectional shear along with strong instability will allow for some discrete cells. Convection may initiate as early as 11 am. The greatest threat of severe weather is from 12 pm to 7 pm in areas along and east of the I-29 corridor. Agreed with SPC, with a slight risk of severe thunderstorms across this region. In terms of threats, with large MUCAPE values in the hail growth zone and sounding suggesting DCAPEs approaching 1000-1300 J/kg, hail up to 1.75 inches and damaging winds to 60 mph are the main risks. An isolated tornado cannot be ruled out mainly along the boundary. Another concern this afternoon is a marginal risk of heavy rainfall, leading to localized flash flooding. The main risk falls across southwest MN where rainfall rates from half inch to around an inch of rain per hour will be possible. .LONG TERM...(Sunday through Friday) Issued at 408 AM CDT Sat Jun 15 2019 The long term period continue to suggest several chances of precipitation as west to northwest upper flow pattern dominates the region. Father's Day looks pleasant and great for outdoor activities. Northwest to northeast surface winds will keep the area slightly cooler with temperatures mainly in the 70s. In general, a few disturbances/vort max will be moving along the quasi zonal flow aloft throughout the week, bringing chances of showers and thunderstorms. It won't be a complete washout, but enough for some isolated to scattered precipitation. The next "good" chance for showers and thunderstorms will be Tuesday into Wednesday. The GFS and ECMWF suggest widespread precipitation across the region as a shortwave moves northeast across the Plains. There is still a lot of uncertainty with this system and hence for anything developing after mid-week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 623 AM CDT Sat Jun 15 2019 Scattered storms are possible by 17Z today, with the risk in our forecast area continuing until around 00Z-02Z. The best chance of storms, which could create localized MVFR-IFR conditions along with gusty winds, will be east of Interstate 29, and thus east of KFSD/KSUX. However, there is a small risk that storms early in the afternoon could brush these terminals, and have included mention of VCTS to acknowledge this risk. After 20Z-21Z, confidence at this time is too low to include thunder at the TAF sites. After the storms exit to the east early this evening, there is a potential for MVFR-IFR ceilings, mainly impacting areas north and east of KFSD/KHON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 433 AM CDT Sat Jun 15 2019 NEZ013-SDZ038-039-050-052>055-057>061-063>066-068>070-160945- Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay- 433 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible today. An isolated strong storm is possible, with small hail and gusty winds to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-056-062-067-071-160945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dakota-Brookings-Moody-Minnehaha-Union- 433 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible later this morning into early evening. Some storms may become severe with large hail up to golf ball sized, damaging winds up to 60 mph and an isolated tornado possible. In addition, localized heavy rainfall is possible, mainly over southwest Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM FUNNEL CLOUD BROOKINGS 44.31N 96.79W
06/15/2019 BROOKINGS SD LAW ENFORCEMENT
&&The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836177, 836178.